Nebraska, 2009

Flash Flood in Nebraska, August 15 to 16, 2009

August 15 to 16, 2009 · NWS FSD · 1 event in 1 county or zone

Thunderstorms produced heavy rain, which caused flash flooding of roads in Dixon County from just before to a little midnight on August 15th and 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain, which caused flash flooding of roads in Dixon County from just before to a little midnight on August 15th and 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 7:55 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 15, 7:55 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT AUG 15 2009

.DISCUSSION...
UPDATED EARLIER FOR WATCH ACRS WRN CWA. S/W LIFTING NEWD ACRS CWA
AND ITS ASSOCD CDFNT WL CONT TO SPREAD TRW NEWD ACRS CWA OVERNIGHT.
SVR THREAT NOT THAT GREAT XCP FOR A FEW SVR FAR WRN CWA LATE EVE
WITH MAIN THREAT BEING WND. MAIN THREAT OVERNIGHT WL BE LOCALLY HVY
RAINS.

&&

.PREVIOUS DISCUSSION...
TONIGHT...CURRENTLY MORE SCATTERED SHRA AND ISOLD TS IS REDEVELOPING
THRU THE SRN AND ERN SECTIONS OF OUR FA. WAA AND ISENTROPIC LIFT
CONTS TO BE ABUNDANT THIS EVENING...PROVIDING PLENTY OF BUOYANCY TO
A VERY MOIST AIRMASS. WITH A FEW OF THE STRONGER CELLS...POCKETS OF
HEAVY RAIN IS POSSIBLE THIS EVENING WITH HIGH PWATS...ESP ALONG AND
E OF I 29. FOR NOW...DID NOT MENTION ANY ISOLD HEAVY RAIN IN THE
GRIDS THIS EVENING WITH THOUGHTS THAT THE ACTIVITY WOULD BE MARGINAL
ENOUGH TO PRECLUDE A MENTION. LATE TONIGHT...AN MCS SHOULD MOVE FM W
TO E ACROSS THIS AREA. CURRENTLY ACTIVITY IS DEVELOPING IN ERN WY
WITH THE MAIN CRUX OF THE S/W. THIS WAVE WILL THEN MARCH EWD
TONIGHT. FOR NOW...PUT THE HIGHEST POPS THRU MOST OF THE SRN HALF OF
OUR FA DUE TO THE BEST LLV JET CONVERGENCE IN THOSE AREAS. 40 TO 50
KTS IS FEEDING UP THRU ERN NEB AND KS TONIGHT...INTO ONLY 25 TO 35
KTS IN THE SRN HALF OF OUR FA. IN OUR NORTH...AROUND HURON TO
BROOKINGS AND EVEN MARSHALL MN TO A DEGREE...THEIR LLV JET GETS
SHEARED OFF A BIT FM THE SW. SO RAIN CHCS LOOK NOT TO BE AS GOOD IN
THOSE AREAS. DYNAMICALLY...THE MID LVL SUPPORT PER THE H7-H5 QG
FORCING NEARLY SPLITS THIS FA...WITH THE NRN STREAM ENERGY WELL
NORTH OF THIS FA...AND THE MAIN PORTION OF THE SRN STREAM JUST SOUTH
IN ERN NEB. BUT THE LLV JET INTERACTION GIVES MOST OF OUR SOUTH HALF
CATEGORICAL POPS LATE TONIGHT WITH AREAS OF HEAVY RAIN CERTAINLY A
THREAT. ALTERED OUR HUMID LOWS LITTLE TONIGHT...AS THE SFC CDFNT
COMES IN TOO LATE TO REALLY BRING IN DRY AIR.   /MJF

COLD FRONT CURRENTLY PERCHED ACROSS WESTERN EDGE OF CWA PROGGED TO
SHIFT EAST THROUGH FORECAST AREA SLIGHTLY FASTER THAN PREVIOUSLY
EXPECTED. UPPER LEVEL WAVE SHIFTS OFF TO THE NORTHEAST SUNDAY
MORNING WITH LOW LEVEL JET SHIFTING SOUTH AND EAST AHEAD OF
APPROACHING TROUGH. WITH FORCING SPLITTING ACROSS EASTERN PORTIONS
OF FORECAST AREA...HAVE ONLY UPPED POPS MINIMALLY ACROSS EAST
CENTRAL PORTIONS OF FORECAST AREA. DRIER AIR FILTERING IN BEHIND THE
FRONT WILL RESULT IN PARTIAL CLEARING...THOUGH CUMULUS SHOULD
DEVELOP AND LINGER THROUGH EARLY EVENING. WITH CLEARING SLIGHTLY
SOONER THAN EXPECTED...RAISED FORECAST HIGHS SLIGHTLY...BUT STILL
KEPT TEMPERATURES SLIGHTLY COOLER IN THE EAST DUE TO SHORTENED
DAYTIME HEATING.

BATCH OF MID AND HIGH CLOUDS EXPECTED TO MOVE ACROSS THE AREA AS
WEAK TRAIN OF MID LEVEL DISTURBANCES MOVE THROUGH. NOT MUCH IN THE
WAY OF MOISTURE TO WORK WITH...THOUGH THERE IS SOME MARGINAL
INSTABILITY THAT DEVELOPS THROUGHOUT THE DAY ACROSS FAR EASTERN EDGE
OF FORECAST AREA. INSTABILITY IS FAIRLY MINIMAL...SO LEFT FORECAST
DRY FOR NOW.

HIGH PRESSURE WILL SHIFT EAST TUESDAY INTO WEDNESDAY AS SOUTH TO
SOUTHWEST FLOW SETS UP ACROSS THE PLAINS.  THE GULF IS WIDE
OPEN...SO SHOULD SEE SOME NICE MOISTURE RETURN AHEAD OF WAVE MOVING
IN FROM THE NORTH ON THE BACKSIDE OF UPPER LEVEL TROUGH. MODELS
DEPICT BROAD WARM AIR ADVECTION ACROSS FORECAST AREA EARLY WEDNESDAY
MORNING...WITH FOCUS ESPECIALLY ACROSS EASTERN EDGE OF FORECAST
AREA.  SOME QUESTIONS REMAIN ABOUT THE CAP...BUT LEFT SLIGHT CHANCE
POPS IN THROUGH EARLY MORNING HOURS WEDNESDAY.  MODELS CONTINUING TO
WAFFLE ON HOW THEY HANDLE DEVELOPING UPPER LEVEL TROUGH HEADING LATE
INTO THE WEEK. THE ECMWF SHOWED AN OPEN WAVE YESTERDAY WHILE THE GFS
DEVELOPED A CLOSED LOW ACROSS THE NORTHERN PLAINS.  WITH 00Z
RUNS...GFS MAINTAINED THE CLOSED LOW...AND THE 00Z ECMWF ALSO
DEVELOPED A CLOSED LOW OVER THE NORTHERN PLAINS.  THE 06Z RUN OF THE
GFS WAS MORE PROGRESSIVE THAN THE PREVIOUS RUNSS KEEPING THE UPPER
LEVEL WAVE OPEN TILL IT WORKS INTO THE GREAT LAKES REGION...AN IDEA
SUPPORTED BY THE 12Z RUN.  THE ENSEMBLES ALSO SUPPORT FOLLOWING AN
OPEN WAVE ACROSS THE NORTHERN PLAINS BEFORE BECOMING CUT OFF FURTHER
EAST.  FOR NOW...SIDED WITH THE IDEA OF AN OPEN WAVE ACROSS FORECAST
AREA BUT TRENDED SLIGHTLY SLOWER WITH PROGRESSION OF WAVE...AND KEPT
TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY.

&&

.AVIATION...
MVFR CONDS ARE STILL VERY MUCH A THREAT EAST OF THE JAMES RIVER
VALLEY THIS EVENING. SCATTERED SHRA AND ISOLATED TS ALSO CONT TO
REDEVELOP THRU THE AREA...AND WILL LIKELY LINGER THIS EVENING WITH
ISOLATED AREAS OF HEAVY RAIN POSSIBLE. AN MCS IS CURRENTLY
DEVELOPING ATTM IN ERN WY IN ASSOCIATION WITH THE NEXT VIGOROUS
SHORT WAVE ENERGY. THIS ACTIVITY WL MOVE INTO OUR FORECAST AREA
AFTER EVENING AND LATE TONIGHT...AND AT THIS TIME SHOULD AFFECT
MAINLY THE SRN HALF OF OUR AREA ALONG AND SOUTH OF I 90. WITH THIS
THUNDERSTORM COMPLEX...MVFR IS VERY LIKELY ALONG WITH BRIEF PERIODS
OF IFR. AREAS OF MVFR STRATUS MAY LINGER SUNDAY MORNING UNTIL THE
POST FRONTAL DRIER AIR ADVECTS IN BY SUNDAY AFTERNOON.     /MJF &&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 15, 10:50 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT SAT AUG 15 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD APPEAR
THROUGH THE AFTERNOON AND EARLY EVENING HOURS...WITH ANY
CONVECTIVE ACTIVITY NOT EXPECTED TO BE SEVERE DUE TO CLOUD
INDUCED STABILITY. HOWEVER AFTER EVENING AND OVERNIGHT...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS BASICALLY ALONG AND WEST OF
INTERSTATE 29...THROUGH EXTREME NORTHEAST NEBRASKA AND THE
SOUTHEAST QUARTER OF SOUTH DAKOTA. THIS IS DUE TO A SURFACE COLD
FRONT AND ASSOCIATED STRONG UPPER DISTURBANCE MOVING IN FROM THE
WESTERN PLAINS.

FLOODING...
WITH THE CURRENT TRACK OF THE UPPER AIR DISTURBANCE EXPECTED
TONIGHT...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL BE POSSIBLE
MAINLY ALONG AND WEST OF A HURON TO SIOUX FALLS SOUTH
DAKOTA...AND SIOUX CITY IOWA LINE AFTER EVENING AND LATE TONIGHT.
THIS COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL PUSH FROM WEST TO EAST ACROSS THE
AREA ON SUNDAY.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...THOUGH THERE COULD BE LOCALLY HEAVY RAIN WITH THE
STORMS...PRIMARILY THROUGH SOUTHWEST MINNESOTA AND NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON...BUT COULD
BE POSSIBLE WEST OF INTERSTATE 29 AFTER EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 15, 8:00 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      9 NE BURKE              43.28N 99.18W
08/15/2009                   GREGORY            SD   LAW ENFORCEMENT

            WATER RUNNING OVER ROAD 2 MILES EAST OF LUCAS.

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dixon

When
August 15, 11:51 PM CST to August 16, 12:51 AM CST
Where
Dixon County, 4.51 mi NE of Dixon to 5.28 mi SW of Martinsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.460, -96.930

Heavy rain from thunderstorms caused flash flooding of a few roads, including U.S. Highway 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194190.